| Catalog Number |
CS-24703-E |
| Medical Device Problem Code |
Obstruction of Flow (2423)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
03/18/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).
Event or Problem Description
It was reported "the catheter or guide wire was damaged, causing tube blockage." the device was removed.The patient's current condition is reported as "unknown".Additional information was requested from the customer; however, further details cannot be provided at this time.
Additional Manufacturer Narrative
(b)(4).The customer returned one guide wire assembly and a 3-lumen catheter for analysis.The guide wire was not within the advancer and was kinked and unraveled towards the center.The components showed evidence of use in the form of dried blood.Visual examination revealed the coil wire was broken and unraveled towards the center of the body.The core wire distal j-bend was deformed.The returned catheter showed evidence of use but no obvious defects or anomalies.Microscopic examination of the guide wire confirmed the core wire was broken adjacent to the distal weld.The exposed distal core wire tip was tapered and discolored at the point of separation.Both welds were present and appeared full and spherical.Microscopic examination of the catheter and assembly did not reveal any defects or anomalies.The major kinks in the guide wire measured 435 mm and 441 mm from the proximal tip.The broken core wire measured 681 mm in length , which is within the specification limits of 679-687 mm per guide wire product drawing; therefore, no pieces of the core wire appear to be missing.The outer diameter of the guide wire measured 0.791 mm, which is within the specification limits of 0.788-0.826 mm per guide wire product drawing.The catheter length from the distal end of the juncture hub to the distal tip measured 319 mm, which is within the specification limits of 310-330 mm per catheter product drawing.The outer diameter of the catheter body measured 2.45 mm which is within the specification limits of 2.39-2.49 mm per catheter extrusion product drawing.Functional inspection of the guide wire could not be performed for this complaint investigation due to the damage to the returned guide wire.A lab inventory 0.826 mm guide wire passed through the distal extension line and catheter body of the returned catheter with minimal resistance.A manual tug test confirmed that the proximal weld was intact.Additional information from the customer was reviewed and no information regarding pieces of the broken coil wire remaining in the patient was provided.A device history record review was performed, and no relevant manufacturing issues were identified.The instructions for use (ifu) provided with this product describes suggested techniques to minimize the likelihood of guide wire damage during use.The ifu cautions that if resistance is encountered when attempting to remove the spring-wire guide after catheter placement, the spring-wire may be kinked about the tip of the catheter within the vessel which may result in undue force being applied resulting in spring-wire guide breakage.If resistance is encountered, withdraw the catheter relative to the spring-wire guide about 2-3 cm and attempt to remove the spring-wire guide.If resistance is again encountered, remove the spring-wire guide and catheter simultaneously.The report that the guide wire unraveled was confirmed through examination of the returned sample.The core wire was broken adjacent to the distal weld and the coil wire was broken and separated towards the center of the body.The guide wire met all dimensional requirements during investigation testing, and the catheter met all functional/dimensional requirements during investigation testing.No manufacturing defects were found during this investigation.Arrow guide wires of this size are designed and manufactured to withstand a tensile force of 2.75 pounds force.This internal specification is higher than the bs en iso 11070:2014 standard of 2.2 pounds force for this size wire.The selected insertion site and patient anatomy may present a tortuous path that could contribute to the possibility of guide wire kinking.Guide wire breakage may occur if a force greater than the design specification is applied during removal.Based on these circumstances, unintentional use error likely caused or contributed to this event.Teleflex will continue to monitor and trend for reports of this nature.
Event or Problem Description